Virginia, 2009

Hail and Damaging Winds in Virginia, July 17, 2009

July 17, 2009 · NWS AKQ · 31 events in 11 counties and zones

Scattered severe thunderstorms in advance of a cold front produced damaging winds and large hail across portions of south central and southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$27,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a cold front produced damaging winds and large hail across portions of south central and southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 17, 10:21 AM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 17, 10:21 AM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1121 AM EDT FRI JUL 17 2009

.SYNOPSIS...
A COLD FRONT WILL SLOWLY PUSH INTO THE REGION TODAY AS AN AREA OF
LOW PRESSURE MOVES NORTHEAST ACROSS THE REGION THIS AFTERNOON. THE
FRONTAL BOUNDARY WILL BECOME NEARLY STATIONARY OVER PORTIONS OF
THE REGION INTO THE WEEKEND AS SEVERAL OTHER WEAK LOW PRESSURE
SYSTEMS WILL MOVE ALONG IT. THE FRONT WILL MOVE SLOWLY TO THE
NORTHWEST EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
LATEST WX ANALYSIS DEPICTS DEEPENING SFC LOW OVER WESTERN/CENTRAL
NC...WITH RAMSDIS WV SAT IMG NICELY DEPICTING S/W TROF ORIENTED JUST
TO THE WEST OVER WESTERN VA/NC. ALOFT...STRONG UPR LOW NOTED OVER
ONTARIO/NRN MICHIGAN...WHICH IS RESULTING IN A DIGGING MID/UPR
TROF ACROSS THE EASTERN CONUS THIS MORNING.

QUICK UPDATE TO ACCOUNT FOR SAT OBS AND ISSUANCE OF WW592 UNTIL
LATE AFTN. PRVS SHIFTS THINKING STILL LOOKS GOOD...WITH UPR LVL
TROF DEEPENING OVER THE GRT LKS/OH VLY TDY LEADING TO DEEPENING
(AND STRENGTHENING) S/SW MID LVL FLOW ACROSS THE MID ATLC
REGION...WITH RESULTANT INCREASE IN DEEP LYR SHEAR ACROSS THE CWA
FROM WEST TO EAST. 30-40KT OF 0-6KM SHEAR IS DEPICTED BY LAPS/RUC
NOW THROUGH THE LATE AFTN ACROSS THE CWA.

THE STRONG SHRTWV TO THE WEST IS BEING AIDED BY AN ENTRANCE RGN
OF AN UPR LVL JET MAX...WHICH WILL PUSH INTO THE MID ATLC RGN
THIS AFTN/EVE. SKIES GENERALLY P/C-P/S INTO ERY AFTN (EXCEPT OVER
THE NW). CLOUDS INCREASING ERLY THIS AFTN AS GRTR CHCS OF
SHRA/TSRA START TO DVLP. RUC/NAM CAPE SHOWING MLCAPE INCREASING TO
1.5-2K J/KG OVER THE PIEDMONT...WITH DEWPOINTS ALREADY IN THE
U60S/L70S ACROSS THE AREA. BRNSHEAR VALUES LINING UP WITH RADAR
MOSAIC UPSTREAM...PORTENDING TO AT LEAST A BKN LINE OF ORGANIZED
CONVECTION AND PERHAPS A SCT SUPERCELL MOVING INTO AKQ CWFA.
SEVERE WX THREAT SHIFTS INTO SE VA/ MD COUNTIES BY LT AFTN/ERY
EVENING...WITH DAMAGING WNDS THE PRIMARY HAZARD...THOUGH 0-1 EHI
VALUES ARGUE FOR THE POTENTIAL FOR AN ISOLATED TORNADO AS WELL.
WEATHER WATCH MAY WELL BE NEEDED OVER THIS AREA BY LATE IN THE
AFTERNOON.

ADDITIONAL CONCERN IS HVY RAIN THREAT TDA. PWATS HOVERING NEAR 2
INCHES...SO MOD/HVY RAINFALL WILL ALSO BE POSSIBLE AS H92-85 MOIST
TRANS VECTORS SIGNIFICANTLY INCREASE LATE AFTN/ERLY EVE.
OVERALL...AVG RAINFALL FROM THIS EVENT LOOKS TO RANGE FROM A
QUARTER TO A HALF INCH BUT COULD EASILY SEE A QUICK 1-3 INCHES OF
RAIN OVER A SHORT PERIOD OF TIME (LESS THAN 3 HRS - LATE AFTN/ERLY
EVE). BEST SHOT OF THIS TO OCCUR WILL BE OVER CENTRAL PORTIONS OF
THE CWA (ORIENTED FROM SW/NE)...BUT NOT LIMITED TO.

DECREASING POPS LT TNT AS UPR LVL SUPPORT LIFTS TO THE NE.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
SAT/SUN WILL MAINTAIN BEST RAIN CHANCES (30%) OVER SE THIRD OF
THE CWA (MAINLY DURING THE PEAK HEATING HOURS). MAY HAVE TO
DECREASE CHS OF PRECIP ON SUN IF FRONT PUSHES FURTHER TO THE
SOUTH. HIGHS GENERALLY IN THE 80S.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
UNSETTLED WEATHER PATTERN TO PREVAIL THROUGH EXTENDED PERIOD...AND
UPR TROF TO THE WEST AND CSTL FRONT ACRS ERN SECTIONS OF CWA
COMBINE TO PROVIDE PLENTY OF MSTR AND LO/MID LVL SUPPORT. EXTENDED
PERIOD WILL START RELATIVELY DRY...BUT PRECIP CHANCES INCRS TO AT
LEAST SCTD BY MON AFTN...THEN PERSIST THROUGH NEXT THURSDAY. HATE
TO CARRY POPS FOR 4 STRAIGHT DAYS...BUT PATTERN IS NOT CLEAR CUT
ENOUGH TO ELIMINATE PRECIP CHANCES ANY DAY FROM MON THRU THU. HAVE
TRIED TO SEPARATE DIURNAL CHCS WEST/NORTH FROM DIURNAL/NOCTURNAL
CHCS NEAR CSTL FNT ON MON/TUE...BUT CANNOT DO SO WED/THU...AS
DEEPER MSTR ASSOCD WITH CSTL FNT MOVES INLAND WITH TIME.
THUS...FEEL THE NEED TO CARRY POPS BOTH DAY/NIGHT WED AND THU.

AS FAR AS TEMPS GO...MIN TEMPS EXPECTED TO START AOB NORMAL...BUT
RISE MON/TUE NIGHTS...AS LOLVL MSTR INCRSS. MOST AREAS SHOULD SEE
MIN TEMPS AROUND OR JUST ABOVE 70 DEGREES BY THU MRNG. MAX TEMPS
QUITE TRICKY...DEPENDING UPON CLD COVER/PRECIP. HAVE GONE CLOSE TO
MOS GUIDE MOST DAYS...ALTHO HAVE INCRD TEMPS MON/TUE ABOVE GUIDANCE.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
PATCHY FOG/LOW CIGS OVER MUCH OF VA EARLY THIS MORNING (NOT
AFFECTING TAF SITES THUS FAR BUT COULD SEE BRIEF REDUCTIONS THROUGH
12Z). OTHERWISE...EXPECT VFR CONDITIONS THROUGH EARLY/MID AFTN OR SO
     THEN LOWERING CIGS/VSBYS WITH SHWRS DEVELOPING. TSTMS WILL BE
POSSIBLE BUT ONLY ISO/SCTD. TIMING WISE...EXPECT DETERIORATING
CONDITIONS EARLIEST AT RIC (18-19Z)...LATER FOR ORF/PHF/ECG/SBY
WHERE SCTD SHWRS LOOK TO HOLD OFF TIL AFTER 20Z. WINDS WILL GNLY BE
10 KT OR LESS THROUGH EARLY AFTN...BUT MAY BECOME SOMEWHAT GUSTY
FROM THE SOUTH (TO AROUND 20 KT) FOR ORF/PHF/ECG AFTER 18-20Z. ALL
SITES CAN POTENTIALLY SEE CIGS DOWN TO 1-2 K FT AND REDUCED VSBYS
FROM 22Z-04Z...THEN FLOW TURNS WESTERLY AND SHWRS END OVERNIGHT.

EXPECTING A LESS COVERAGE OF SHWRS AND/OR TSTMS SAT (ONLY ISO TO
WIDELY SCTD 20Z-02Z). THEN SHOULD SEE SOMEWHAT HIGHER CHANCES
RETURNING SUNDAY AFTN/EVENG.

&&

.MARINE...
CURRENTLY SEEING SW FLOW AROUND 10-15 KT FOR THE MOST PART...AND
EXPECT FAIRLY LIGHT WINDS THROUGH EARLY AFTN WITH SEAS 3 FT OR LESS
AND WAVES IN BAY/SOUND 1-2 FT OR LESS. BY MID/LATER
AFTN...INCREASING SSE WINDS LOOK TO DEVELOP OVER SOUTHERN
AREAS...FAVORING NAM SOLN WHICH WARRANTS SMALL CRAFT ADVSY FLAGS FOR
CURRITUCK SOUND AFTER 4PM/20Z (WINDS INCREASING TO 15-20 KT).
CONFIDENCE A LITTLE LOWER INTO VA ZONES BUT DECIDED TO RAISE SCA FOR
SRN CHES BAY AS WELL.

TONIGHT INTO SATURDAY...SFC LOW PRESSURE MOVES OFF TO THE NE AND OFF
THE DELMARVA TURNING WINDS TO THE W OR WNW BY DAYBREAK SAT. LITTLE
IN THE WAY OF COLD AIR ADVECTION THOUGH SO ONLY EXPECT TO SEE 10-15
KT WINDS SAT MORNING...THEN DIMINISHING FURTHER DURING THE AFTN
ALLOWING FLOW TO VEER TO THE E AND THEN SSE. A SOMEWHAT MORE
SIGNIFICANT COLD SURGE LOOKS TO PUSH THROUGH LATE SAT NGT/SUN
MORNING AND WILL CONTINUE TO FCST WINDS A BIT HIGHER THAN GDNC...15
KT OR SO. SURGE LOOKS BRIEF...AND FLOW AGAIN DIMINISHES AND VEERS TO
NE AND THEN E BY LATER SUNDAY.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO 2 AM EDT
     SATURDAY FOR ANZ630>633.

&&

SYNOPSIS...MAM
NEAR TERM...CCW/MAM
SHORT TERM...CCW
LONG TERM...WRS
AVIATION...LKB
MARINE...LKB
Hazardous weather outlook, Jul 17, 9:37 AM EST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1037 AM EDT FRI JUL 17 2009

NCZ012-013-030-VAZ092-181445-
NORTHAMPTON NC-HERTFORD-BERTIE-SOUTHAMPTON-
1037 AM EDT FRI JUL 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA AND INTERIOR SOUTHEAST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE...MAINLY THIS AFTERNOON. SOME
SOME STORMS MAY REACH SEVERE LIMITS...WITH DAMAGING WINDS AND
LOCALLY HEAVY RAINFALL AS THE LIKELY PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

VAZ048-049-060>072-079>083-087-088-181445-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
KING WILLIAM-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-
GREENSVILLE-SUSSEX-
1037 AM EDT FRI JUL 17 2009

...SEVERE THUNDERSTORM WATCH 592 IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

ANZ650-652-654-656-658-181445-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
1037 AM EDT FRI JUL 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE IN THE AFTERNOON AND
EVENING. WINDS GUSTS OF 34 KNOTS OR GREATER MAY OCCUR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

ANZ630>633-181445-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
1037 AM EDT FRI JUL 17 2009

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 2 AM
EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY AND CURRITUCK SOUND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

ADDITIONALLY...SCATTERED THUNDERSTORMS WILL BE POSSIBLE IN THE
AFTERNOON AND EVENING. WINDS GUSTS OF 34 KNOTS OR GREATER MAY
OCCUR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

MDZ025-VAZ099-100-181445-
MARYLAND BEACHES-ACCOMACK-NORTHAMPTON VA-
1037 AM EDT FRI JUL 17 2009

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND AND THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP ACROSS THE OUTLOOK
AREA BY LATE AFTERNOON INTO THIS EVENING. SOME STORMS COULD REACH
SEVERE LIMITS....WITH LARGE HAIL...GUSTY WINDS AND LOCALLY HEAVY
RAINFALL AS THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

MDZ021>023-NCZ014>017-031-032-102-VAZ077-078-084>086-089>091-093>098-
181445-
DORCHESTER-WICOMICO-SOMERSET-GATES-PASQUOTANK-CAMDEN-
INLAND CURRITUCK-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-
NORTHUMBERLAND-LANCASTER-GLOUCESTER-MIDDLESEX-MATHEWS-SURRY-
JAMES CITY-YORK-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
1037 AM EDT FRI JUL 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...INTERIOR SOUTHEAST VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP ACROSS THE OUTLOOK
AREA BY MID TO LATE AFTERNOON INTO THIS EVENING. SOME STORMS COULD
REACH SEVERE LIMITS....WITH LARGE HAIL...GUSTY WINDS AND LOCALLY
HEAVY RAINFALL AS THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

MDZ024-181445-
INLAND WORCESTER-
1037 AM EDT FRI JUL 17 2009

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

ADDITIONALLY SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP ACROSS
THE OUTLOOK AREA BY LATE AFTERNOON INTO THIS EVENING. SOME STORMS
COULD REACH SEVERE LIMITS....WITH LARGE HAIL...GUSTY WINDS AND
LOCALLY HEAVY RAINFALL AS THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

VAZ073>076-181445-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
1037 AM EDT FRI JUL 17 2009

...SEVERE THUNDERSTORM WATCH 592 IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDDLE PENINSULA OF
VIRGINIA AND THE NORTHERN NECK OF VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

MONTEFUSCO/WAMSLEY

In the hours before

Special weather statement, Jul 17, 9:45 AM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1045 AM EDT FRI JUL 17 2009

VAZ048-049-171530-
FLUVANNA VA-LOUISA VA-
1045 AM EDT FRI JUL 17 2009

...STRONG THUNDERSTORM MOVING OVER FLUVANNA AND LOUISA COUNTIES...

AT 1043 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTH CENTRAL FLUVANNA COUNTY...OR ABOUT 9
MILES NORTH OF PALMYRA...MOVING NORTHEAST AT 25 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR WALDROP...AND...BOSWELLS TAVERN AT 1100 AM
EDT...GREEN SPRINGS AT 1110 AM EDT...VAWTER CORNER AT 1115 AM EDT.

WIND GUSTS TO 40 MPH ARE EXPECTED WITH THESE STORMS.

RAINFALL RATES OF TWO TO THREE INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

05
Special weather statement, Jul 17, 10:27 AM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1127 AM EDT FRI JUL 17 2009

VAZ060-061-065>068-171630-
AMELIA VA-CUMBERLAND VA-LUNENBURG VA-MECKLENBURG VA-NOTTOWAY
VA-PRINCE EDWARD VA-
1127 AM EDT FRI JUL 17 2009

...STRONG THUNDERSTORMS MOVING INTO PRINCE EDWARD AND LUNENBURG
COUNTIES AROUND 1215 PM...

AT 1122 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 34 MILES WEST OF HAMPDEN SYDNEY...MOVING EAST AT
35 MPH. THE STRONG THUNDERSTORMS WILL MOVE INTO WESTERN PRINCE
EDWARD AND LUNENBURG COUNTIES AROUND 1215 PM. THE STORMS WILL BE
NEAR BRIERY AT 1220 PM EDT...VIRSO...AND...BRIERY CREEK LAKE AT 1225
PM EDT.

WIND GUSTS TO 60 MPH...HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING
ARE POSSIBLE IN THE PATH OF THESE STORMS. THESE STORMS HAVE A
HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

ALS

The radar

The Norfolk radar (KAKQ), 122 km away, was scanning. The volume nearest the first event began at 16:34 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind, 6 hail, 3 lightning. Local standard time, as filed.

Hail, Lunenburg

When
July 17, 11:35 AM EST
Where
Lunenburg County, 5.68 mi WNW of Nutbush
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.090, -78.370

Penny size hail was reported.

Hail, Lunenburg

When
July 17, 11:50 AM EST
Where
Lunenburg County, 0.55 mi W of Rehoboth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.920, -78.360

Quarter size hail was reported.

Thunderstorm Wind, Lunenburg

When
July 17, 11:55 AM EST
Where
Lunenburg County, 1.77 mi NE of Rehoboth
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.940, -78.330

Trees were downed on Route 49 southwest of Victoria.

Thunderstorm Wind, Nottoway

When
July 17, 12:05 PM EST
Where
Nottoway County, 0.69 mi S of Burkeville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
37.170, -78.200

Large tree was downed near Route 723 and Old Plank Road. There was also damage to a silo and barn on Old Plank Road.

Hail, Lunenburg

When
July 17, 12:10 PM EST
Where
Lunenburg County, 0.88 mi NE of Victoria
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.990, -78.220

Penny size hail was reported.

Thunderstorm Wind, Nottoway

When
July 17, 12:12 PM EST
Where
Nottoway County, Nottoway
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.130, -78.080

Trees were downed on Cedar Hill Road.

Hail, Lunenburg

When
July 17, 12:15 PM EST
Where
Lunenburg County, 0.69 mi S of Kenbridge Arpt
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
36.960, -78.180

Golf ball size hail was reported.

Thunderstorm Wind, Lunenburg

When
July 17, 12:15 PM EST
Where
Lunenburg County, 1.3 mi ESE of Kenbridge
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.960, -78.130

Trees were downed including an estimated 200 year old Oak tree.

Hail, Lunenburg

When
July 17, 12:18 PM EST
Where
Lunenburg County, 1.3 mi ESE of Kenbridge
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.960, -78.130

Quarter size hail was reported.

Thunderstorm Wind, Nottoway

When
July 17, 12:20 PM EST
Where
Nottoway County, 0.69 mi N of Spainville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.190, -77.920

Trees were downed on Route 153.

Thunderstorm Wind, Brunswick

When
July 17, 12:28 PM EST
Where
Brunswick County, 3.09 mi WSW of Danieltown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.880, -78.000

Trees and power lines were downed.

Thunderstorm Wind, Amelia

When
July 17, 12:30 PM EST
Where
Amelia County, 0.55 mi E of Earls
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.230, -77.890

Trees were downed on Route 153 near Sweathouse Creek Road.

Thunderstorm Wind, Brunswick

When
July 17, 12:30 PM EST
Where
Brunswick County, 1.66 mi W of Danieltown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.900, -77.980

Trees and power lines were downed.

Thunderstorm Wind, Brunswick

When
July 17, 12:40 PM EST
Where
Brunswick County, 1.38 mi N of Danieltown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.920, -77.950

Large tree limbs were downed.

Thunderstorm Wind, Brunswick

When
July 17, 12:45 PM EST
Where
Brunswick County, 1.3 mi WSW of Smoky Ordinary
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.820, -77.750

Trees were downed.

Thunderstorm Wind, Amelia

When
July 17, 12:50 PM EST
Where
Amelia County, 0.55 mi E of Mannboro
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.250, -77.820

Trees were downed.

Thunderstorm Wind, Greensville

When
July 17, 1:20 PM EST
Where
Greensville County, 2.32 mi ESE of Purdy
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.810, -77.540

Trees were downed on Orion Road.

Thunderstorm Wind, Greensville

When
July 17, 1:45 PM EST
Where
Greensville County, 2.07 mi N of Skippers
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.650, -77.550

Trees were downed on Liberty Road just off of Highway 301 south of Emporia.

Lightning, Southampton

When
July 17, 2:10 PM EST
Where
Southampton County, 0.55 mi W of Saddlers Xrds
Property damage
$1,000
Reported by
Public
Coordinates
36.900, -76.940

A couple of trees were on fire due to a lightning strike.

Thunderstorm Wind, Southampton

When
July 17, 2:10 PM EST
Where
Southampton County, 3.54 mi SW of Vicksville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.780, -77.060

Tree was downed across a road.

Thunderstorm Wind, Franklin (C)

When
July 17, 2:25 PM EST
Where
Franklin (C) County, 1.31 mi WNW of Franklin
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.680, -76.940

Spotter estimated a wind gust of 60 mph.

Lightning, Southampton

When
July 17, 2:30 PM EST
Where
Southampton County, 1.8 mi WSW of Sedley
Property damage
$2,000
Reported by
Newspaper
Coordinates
36.770, -77.000

Church was struck by lightning on Sycamore Avenue in Sedley.

Thunderstorm Wind, Suffolk (C)

When
July 17, 2:43 PM EST
Where
Suffolk (C) County, 1.38 mi S of Exchange
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.800, -76.630

Wind gust of 70 mph was estimated.

Lightning, Suffolk (C)

When
July 17, 2:44 PM EST
Where
Suffolk (C) County, 1.38 mi S of Kings Fork
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
36.760, -76.620

A person was struck by lightning near a utility pole at Pruden Boulevard and Lake Prince Drive. The injury was non-life threatening.

Hail, Chesapeake (C)

When
July 17, 3:05 PM EST
Where
Chesapeake (C) County, 1.11 mi E of Boone
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.830, -76.410

Nickel size hail was reported.

Thunderstorm Wind, Virginia Beach (C)

When
July 17, 3:35 PM EST
Where
Virginia Beach (C) County, 0.89 mi SW of Lynnhaven
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
36.820, -76.080

Several trees were downed on Holland Road.

Thunderstorm Wind, Virginia Beach (C)

When
July 17, 3:37 PM EST
Where
Virginia Beach (C) County, 0.89 mi SW of Oceana
Measured
62 kt (71 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.820, -76.030

Wind gust of 62 knots (71 mph) was measured at NTU.

Thunderstorm Wind, Mecklenburg

When
July 17, 6:25 PM EST
Where
Mecklenburg County, 0.55 mi W of Chase City
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.800, -78.460

Trees were downed.

Thunderstorm Wind, Mecklenburg

When
July 17, 6:45 PM EST
Where
Mecklenburg County, 0.55 mi E of Boydton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.670, -78.390

Trees were downed.

Thunderstorm Wind, Mecklenburg

When
July 17, 7:00 PM EST
Where
Mecklenburg County, 2.86 mi ESE of Redlawn
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.620, -78.200

Trees were downed.

Thunderstorm Wind, Mecklenburg

When
July 17, 7:10 PM EST
Where
Mecklenburg County, 5.23 mi ESE of Bracey
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.560, -78.070

Tree was downed on power line and caught on fire.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190849, 190825, 190826, 190853, 190827, 190828, 190829, 190830, 190831, 190832, 190818, 190816, 190819, 190820, 190821, 190817, 190823, 190824, 190833, 190834, 190822, 190850, 190836, 190837, 190839, 190840, 190841, 190843, 190845, 190842, 190847.